Opioid dysphoria in three dogs
Article first published online: 15 NOV 2005
Journal of Veterinary Emergency and Critical Care
Volume 16, Issue 1, pages 44–49, March 2006
How to Cite
Hofmeister, E. H., Herrington, J. L. and Mazzaferro, E. M. (2006), Opioid dysphoria in three dogs. Journal of Veterinary Emergency and Critical Care, 16: 44–49. doi: 10.1111/j.1476-4431.2005.04022.x
- Issue published online: 7 MAR 2006
- Article first published online: 15 NOV 2005
- adverse reaction;
Objective: To describe the clinical manifestations and response to management of opioid dysphoria in 3 dogs.
Case summary: Three dogs being managed for post-operative pain were evaluated. All 3 dogs had been managed with various opioids including morphine, hydromorphone, and fentanyl following the surgical procedure. The 3 dogs exhibited vocalization that did not respond to interaction and did not change with administration of analgesic and anxiolytic agents. The dogs were treated with naloxone and, within 5 minutes of its administration, ceased vocalizing, and became aware and interactive with their environment. Further pain management consisted of non-steroidal anti-inflammatory medications, alpha-2 (α2) receptor agonists or the partial μ-receptor opioid agonist, buprenorphine.
New and unique information provided: Vocalization and lack of response to interaction with humans are clinical signs which can be seen in dogs with opioid dysphoria, and generally are not responsive to analgesics or sedation. Reversal with naloxone results in rapid resolution of vocalization and opioid-induced dysphoria.